M/sunny
58°
M/sunny
Hi 70° | Lo 36°

Medicines May Be Culprit In Father’s Fainting Episodes

Dear Dr. Roach: My dad is 91 and in good health. In September, he had an episode in which his body stiffened and he fell. The paramedics came, and he was taken to the hospital, where they did an EKG, bloodwork, X-rays and a CAT scan. Every test was fine. Last night he was sitting at a table playing cards, and fell from his chair. They picked him up, and he was stiff. He was taken to the same hospital, and all tests were fine. The doctors think this is a “syncopal episode” and his blood pressure is low. He takes Norvasc for blood pressure; an antidepressant, Remeron, at very low dose; and Flomax for his prostate. He is out for only a minute or so, and recovers quickly. I am worried about it being a ministroke or some kind of seizure. — B.J.

Answer: The language of medicine still includes many Latin and Greek words that are seldom used in ordinary conversation. “Syncope” is an example of a Latin word from a Greek root, meaning to “cut off.” It’s the word we use for a brief loss of consciousness, such as a simple faint. Fainting has many causes, and in young people it’s most commonly caused by a neurologic reflex called a vasovagal episode (“vaso” for “blood vessels,” and “vagal” for the vagus nerve, which sends messages from the brain to the heart and many other internal organs).

Many triggers can cause this reflex, which causes a slowed heart rate and dilated blood vessels, which combine to temporarily reduce blood flow to the brain. Most people feel nauseated or lightheaded prior to the episode, and learn to sit or lay down rapidly to avoid passing out. The stiffness noted twice in your father can be part of vasovagal syncope.

The blood vessels and nerves of a 91-year-old, even a healthy one, just aren’t the same as a 20-year-old. Although it is possible this is just a simple faint, I am concerned about all of his medications. Amlodipine (Norvasc) dilates blood vessels in order to lower the blood pressure, and makes fainting more likely. Mirtazapine (Remeron) has been known to cause muscle stiffness and syncope. Even tamsulosin (Flomax) occasionally causes lightheadedness, especially upon standing.

From what you have said, I agree with his doctors and think it’s more likely that he has vasovagal syncope, possibly made worse by his medications, than the possibility of stroke or seizures. The CAT scan is a good test for stroke, especially 48 hours after the event. A seizure is a possibility, but it’s less likely. His doctors should carefully think about whether he needs medication changes.

Dear Dr. Roach: I recently heard on the news that eating nuts reduces the risk of pancreatic cancer. Is this true? — Anon.

Answer: The data is now pretty solid that all kinds of nuts not only reduce heart disease risk, but also cancer risk, including pancreatic cancer. A recent study in the New England Journal of Medicine showed a reduction in all cancers. I wouldn’t eat nuts just to reduce pancreatic cancer risk, but it’s a good way to improve overall health. Nuts have healthy fats, proteins and micronutrients that may be responsible for the lowered risk of disease. Nuts also make you feel full and less likely to eat snacks that are less healthy.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.